Download this article
 Download this article For screen
For printing
Recent Issues

Volume 17, 1 issue

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author Index
To Appear
 
Other MSP Journals
Nonexistence of the box dimension for dynamically invariant sets

Natalia Jurga

Vol. 16 (2023), No. 10, 2385–2399
Abstract

One of the key challenges in the dimension theory of smooth dynamical systems lies in establishing whether or not the Hausdorff, lower and upper box dimensions coincide for invariant sets. For sets invariant under conformal dynamics, these three dimensions always coincide. On the other hand, considerable attention has been given to examples of sets invariant under nonconformal dynamics whose Hausdorff and box dimensions do not coincide. These constructions exploit the fact that the Hausdorff and box dimensions quantify size in fundamentally different ways, the former in terms of covers by sets of varying diameters and the latter in terms of covers by sets of fixed diameters. In this article we construct the first example of a dynamically invariant set with distinct lower and upper box dimensions. Heuristically, this says that if size is quantified in terms of covers by sets of equal diameters, a dynamically invariant set can appear bigger when viewed at certain resolutions than at others.

Keywords
dimension theory, box dimension, dynamical systems, invariant set
Mathematical Subject Classification
Primary: 28A80, 37C45
Secondary: 37D20
Milestones
Received: 29 June 2021
Revised: 23 March 2022
Accepted: 29 April 2022
Published: 11 December 2023
Authors
Natalia Jurga
School of Mathematics and Statistics
University of St. Andrews
St. Andrews
United Kingdom

Open Access made possible by participating institutions via Subscribe to Open.